Alert archive / Ohio / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 129, NWS Charleston, WV

December 28, 2005Lawrence County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Dec 28, 2005, 3:47 PM EST for Lawrence County, Ohio. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 28, 2005, 3:47 PM EST (20:47 UTC)
Expired
Dec 28, 2005, 4:15 PM EST
In force
28 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Lawrence County, OH

The radar

The Charleston,WV radar (KRLX), 87 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 28, 3:55 PM ESTHAIL 0.88Ironton, OHNICKEL SIZED HAIL REPORTED AT IRONTON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 282047
SVRRLX
OHC087-282115-
/O.NEW.KRLX.SV.W.0129.051228T2047Z-051228T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
347 PM EST WED DEC 28 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN SOUTHEAST OHIO

* UNTIL 415 PM EST

* AT 344 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 58 MPH.  THIS STORM WAS LOCATED NEAR LAKE VESUVIUS...AND WAS
  MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VERNON...
  AID...
  SCOTTOWN...
  WATERLOO...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3863 8281 3848 8269 3855 8230 3884 8259

$$

16
1 follow-up statement
000 
WWUS51 KRLX 282113
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
412 PM EST WED DEC 28 2005

OHC087-282122-
/O.EXP.KRLX.SV.W.0129.000000T0000Z-051228T2115Z/
LAWRENCE OH-
412 PM EST WED DEC 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR LAWRENCE COUNTY EXPIRES AT 415
PM EST...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. OTHER
STORMS IN THE AREA COULD PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3863 8281 3848 8269 3855 8230 3884 8259

$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 28, 3:35 PM EST, 12 minutes earlier.

Area forecast discussion, Dec 28, 3:35 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
335 PM EST WED DEC 28 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...

MODELS IN GOOD AGREEMENT WITH THE MASS FIELDS ASSOCIATED WITH THE
VIGOROUS UPPER LOW CROSSING DIRECTLY OVER OUR AREA TONIGHT.
ASSOCIATED STRONG COLD FRONT SWINGS THROUGH...ACCOMPANIED BY A LINE
OF CONVECTION. THE THREAT OF THUNDERSTORMS IN THIS LINE WILL
ESPECIALLY BE OVER THE WESTERN HALF OF THE AREA LATER THIS AFTERNOON
AND EARLY EVENING BEFORE LOSS OF HEATING STABILIZES THE ATMOSPHERE
SOMEWHAT. GOOD WRAPAROUND PRECIPITATION FOLLOWS LATER TONIGHT BEHIND
THE FRONT...BUT THIS SYSTEM IS NOT ALL THAT COLD CONSIDERING ITS
STRENGTH. IN ANY EVENT...ONLY THE HIGHEST ELEVATIONS OF THE
MOUNTAINS MAY SEE SNOW SHOWERS BEFORE SUNRISE THURSDAY AS COLDER AIR
ALOFT FINALLY STRUGGLES TO WRAP AROUND THE LOW. MAV/NAM TEMP
GUIDANCE VERY CLOSE AND FOLLOWED.

HAVE DECREASING POPS AFTER THURSDAY MORNING AS UPPER LOW PULLS AWAY.
HAVE FALLING TEMPERATURES DURING THE DAY WITH COLD ADVECTION FROM
THE W/SW WRAPPING AROUND THE LOW...LIKED THE FWC/MAV IDEA FOR EARLY
HIGHS. UPSLOPE ACTIVITY SHOULD SET UP TO SOME DEGREE BY 00Z AS NW
FLOW TRIES TO GET GOING...BUT MOISTURE WILL BE STEADILY DECREASING.
MAINTAIN LIKELY POPS INTO THE EVENING HOURS IN THE FAVORED UPSLOPE
AREA BEFORE THESE WANE...AND REMOVE POPS AREAWIDE BY 12Z FRIDAY AS
CYCLONIC FLOW CEASES AND RIDGING TAKES HOLD.  BEFORE THIS
HAPPENS....CONCERNED ABOUT POTENTIAL FREEZING DRIZZLE IN HIGHER
ELEVATION AREAS LATE THURSDAY AND THURSDAY NIGHT AS CLOUD TOPS WARM
ABOVE THE CRITICAL -10C LEVEL NECESSARY FOR CLOUD ICE CRYSTALS.
STILL LOOKS LIKE A MINOR THREAT SO NO ADVISORY NEEDED FOR NOW.  ONLY
EXPECT AN INCH OR TWO OF ACCUMULATION ON THE HIGHER RIDGES BY 12Z
FRIDAY...LITTLE TO NONE ELSEWHERE. AGAIN LIKED TEMPS WARMER THAN THE
TOO-COLD MET...CLOSER TO MAV/FWC.

QUIET PERIOD FRIDAY IN BETWEEN SYSTEMS WITH TRANSIENT RIDGE SURFACE
AND ALOFT.  RELATIVELY FAST FLOW WILL NOT ALLOW FOR MUCH OF A SUNNY
INTERLUDE...KEPT AT LEAST PARTLY CLOUDY SKIES DURING THE DAY AS
DISSIPATING STRATOCU WILL BE REPLACE BY INCREASING CI/AC LATER IN
THE DAY.  12Z NAM RUNS DEPICT A WEAKER FRONT/LESS QPF THAN GFS
RUN...STILL THEY PRETTY MUCH AGREE ON THE PRESENCE OF THE FRONT.
ELECTED TO BUMP UP POPS FRIDAY NIGHT...TO LIKELY IN THE WEST AND
HIGHER CHANCES IN THE EAST.  BRIEF PERIOD OF SN...OR EVEN
FZRA...POSSIBLE IN THE NORTHERN MOUNTAIN VALLEYS BUT WILL NOT
EMPHASIZE THIS RIGHT NOW.

&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...

THE EXTENDED FORECAST CONTINUES TO FEATURE A WESTERLY DOMINATED FLOW
WITH EMBEDDED HIGH AMPLITUDE SYSTEMS.  THE FIRST SYSTEM TO AFFECT
THE AREA WILL PUSH QUICKLY THROUGH ON SATURDAY.  850H TEMPS AND
THICKNESSES SUGGEST IT WILL BE A RAIN EVENT...WITH THE POSSIBILITY
OF SOME FLURRIES ON THE BACKSIDE MAINLY IN THE MOUNTAINS LATE
SATURDAY AFTERNOON AND EVENING.  HIGH PRESSURE RIDGES IN QUICKLY
SATURDAY NIGHT AND WILL PROVIDE A DRY DAY SUNDAY.

A STRONGER SYSTEM DROPS INTO THE CENTRAL PLAINS LATE SUNDAY AND A
WARM ADVECTION PATTERN SETS UP SUNDAY NIGHT INTO MONDAY AS THE
SYSTEM MOVES EAST.  WILL CONTINUE TO CARRY HIGH CHANCE POPS AT THIS
TIME FOR THIS SYSTEM AS IT APPEARS THE BEST PRECIPITATION WILL FALL
IN THE VICINITY OF THE 850H BAROCLINIC ZONE WHICH SETS UP ACROSS
NORTHERN OHIO AND CENTRAL INDIANA.  AS THE SYSTEM PUSHES EAST...A
STRONG 850H JET WITH WINDS IN EXCESS OF 45 TO 50 KTS FROM THE
SOUTHWEST...SHOULD ALLOW FOR SHOWERS TO BREAK OUT ACROSS THE AREA.
AGAIN THIS SYSTEM IS WARM AND ONLY RAIN IS EXPECTED AT THIS TIME.
HOLDING ON TO LOW CHANCE POPS ON TUESDAY AS UPPER LOW PASSES BY AND
THINK THERE COULD BE SOME INSTABILITY SHOWERS.

WEDNESDAY APPEARS TO BE DRY AT THIS TIME WITH YET ANOTHER SYSTEM
POISED TO ARRIVE LATE WEDNESDAY EVENING INTO THURSDAY.  TEMPERATURES
WILL REMAIN NEAR NORMAL OR ABOVE NORMAL THROUGH THE PERIOD.

&&

.PREVIOUS DISCUSSION...
(ISSUED 1239 PM EST WED DEC 28 2005)

AVIATION...

A COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT. GENERALLY VFR WITH
CEILINGS 4000-6000 FEET AHEAD OF THE FRONT...BRIEFLY LOWERING TO
MVFR IN RAIN SHOWERS AND ISOLATED THUNDERSTORMS AHEAD OF THE FRONT.
EXPECT FRONTAL PASSAGE AROUND 02-03Z AT HTS...05Z-06Z AT CRW AND
PKB...08Z-10Z AT CKB AND BKW AND EKN. AFTER FRONTAL PASSAGE...
BECOMING IFR CEILING AND VSBY IN RAIN SHOWERS...MIXING WITH SNOW AT
BKW AFTER 14Z.

PREVIOUS DISCUSSION...
(ISSUED 1114 AM EST WED DEC 28 2005)

SHORT TERM (REST OF TODAY)...

UPPER LOW AND COLD FRONT APPROACHING OUR REGION FROM THE WEST. THE
BEST CHANCE OF PRECIP THIS AFTERNOON WILL BE WEST OF THE OHIO RIVER
AS THE SYSTEM APPROACHES...AND IN THE SOUTHERN MOUNTAINS AS DEEPER
MOISTURE STREAMS NORTHEASTWARD ALONG THE APPALACHIANS. LOOKS TO BE A
CONVECTIVE SCENARIO FOR US WITH SHOWERS...AND EVEN ISOLATED THUNDER
FOR MID TO LATE AFTERNOON. TEMPS THIS AFTERNOON HAVE ALMOST ALREADY
TOPPED OUT...AND WITH CLOUDS MOVING IN...SHOULD NOT GET HIGHER THAN
OUR CURRENT FORECAST HIGHS.

PREVIOUS DISCUSSION...
(ISSUED 325 AM EST WED DEC 28 2005)

LONG TERM (THURSDAY THROUGH TUESDAY)...

MODELS DIFFER SLIGHTLY...LOW PRESSURE TO MOVE THROUGH OHIO VALLEY.
NAM KEEPS PRIMARY LOW TOGETHER AND GFS DEVELOPS SECONDARY
LOW ALONG VA/MD COAST.  LIKE THE GFS SCENARIO AS TROF
NEGATIVELY TILTS WITH SECONDARY LOW BECOMING THE PRIMARY. IN ANY
CASE...KEEPING CAT POPS THURSDAY MORNING.  LOW MOVES OUT OF THE
REGION QUICKLY ON THURSDAY WITH LOW FORMING ALONG COAST AND WILL
DIMINISH POPS THROUGHOUT THE DAY AND NIGHT.  COOLER AIR...BUT NOT
COLDER AIR...MOVES IN BEHIND SYSTEM AND COULD SEE SOME MIX OR SNOW
AT THE TALE END OF THIS SYSTEM IN THE MOUNTAINS OF WEST VIRGINIA.

THE PATTERN WILL STAY RELATIVELY ACTIVE THROUGH THE REST OF THE
PACKAGE AS SYSTEMS MOVES THROUGH THE REGION EVERY COUPLE OF DAYS.
THE NEXT SYSTEM IS FORECAST TO MOVE THROUGH LATE FRIDAY NIGHT AND
SATURDAY.  AND THE NEXT COMING THROUGH ON MONDAY.

KEPT CLOSE TO GUID TEMPS INITIALLY AND TWEAKED GRID TEMPS REST OF
THE WAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...JMV/CL
LONG TERM...HC
Hazardous weather outlook, Dec 28, 3:30 AM EST, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
330 AM EST WED DEC 28 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-290830-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
330 AM EST WED DEC 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Dec 28, 2:20 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
220 PM EST WED DEC 28 2005

KYZ101-102-282030-
CARTER-GREENUP-
220 PM EST WED DEC 28 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 220 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 33 MILES SOUTHWEST OF OLIVE HILL...MOVING
NORTHEAST AT 40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
OLIVE HILL...GRAYSON...LETITIA...GREENBO LAKE...OLDTOWN AND CARTER
CAVES STATE PARK.

STRONG WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM.  FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO EXPECTED WITH
THESE STORMS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

16
Special weather statement, Dec 28, 2:20 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
220 PM EST WED DEC 28 2005

KYZ101-102-282030-
CARTER-GREENUP-
220 PM EST WED DEC 28 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR CARTER AND GREENUP COUNTIES...

AT 220 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 33 MILES SOUTHWEST OF OLIVE HILL...MOVING
NORTHEAST AT 40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
OLIVE HILL...GRAYSON...LETITIA...GREENBO LAKE...OLDTOWN AND CARTER
CAVES STATE PARK.

STRONG WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM.  FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO EXPECTED WITH
THESE STORMS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

16
Special weather statement, Dec 28, 3:25 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
325 PM EST WED DEC 28 2005

KYZ103-OHZ075-083>087-WVZ007-282130-
ATHENS-BOYD-GALLIA-JACKSON-LAWRENCE-MASON-MEIGS-VINTON-
325 PM EST WED DEC 28 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR BOYD COUNTY KENTUCKY...AND
ATHENS...GALLIA...JACKSON...LAWRENCE...MASON...MEIGS AND VINTON
COUNTIES IN OHIO...

AT 325 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 24 MILES WEST OF OAK HILL TO 18 MILES
SOUTHWEST OF CANNONSBURG...MOVING NORTHEAST AT 40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE KYGER...
JACKSON...WATERLOO...VINTON...MCARTHUR AND ASHLAND.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO EXPECTED.  PLEASE REPORT
HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

16

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 4:00 PM ESTSevere Thunderstorm WarningRLXGallia37 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.